Alert archive / Virginia / Tornado Warnings in 2003
Tornado Warning 18, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Jul 10, 2003, 6:59 PM EDT for Culpeper County, Virginia. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2003, 6:59 PM EDT (22:59 UTC)
- Expired
- Jul 10, 2003, 8:00 PM EDT
- In force
- 61 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Culpeper County, VA
The radar
The Sterling radar (KLWX), 71 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 6:50 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KLWX 102259 TORLWX VAC047-110000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 658 PM EDT THU JUL 10 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * TORNADO WARNING FOR CULPEPER COUNTY IN NORTHERN VIRGINIA * UNTIL 800 PM EDT. * AT 658 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH STRONG ROTATION OVER ELKWOOD...MOVING EAST AT 20 MPH. THIS DANGEROUS STORM COULD PRODUCE A TORNADO AT ANY TIME. ANOTHER STORM CAPABLE OF PRODUCING A TORNADO IS LOCATED 5 MILES WEST OF CULPEPER MOVING EAST AT 15 MPH. * SOME LOCATIONS NEAR THE PATH OF THESE TWO DANGEROUS STORMS INCLUDE...CULPEPER. IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS DO NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES LAT...LON 3850 7819 3838 7809 3848 7779 3865 7789 $$ MANNING
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jul 10, 3:00 PM EDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jul 10, 3:00 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT THU JUL 10 2003 .EARLY PERIODS... FEW TSRA POPPING ATTM IN SWRN CWFA. AS MNTND IN PRVS AFD...THIS WAS THE AREA MOST SUSEPTIBLE TO DSTBLZTN. FEEL AREA LIKELY TO FILL IN SOMEWHAT ALNG WMFRNT FOR FOCUS AND LIFT...PLENTY OF MSTR AND DECENT INSTAB FOR FUEL. ETA A BIT QUIKER THAN GFS ON TIMING OF WMFRNTL PSG. HWVR...DIFF ON SENSIBLE WX NIL. PREFER SLOER SOLN...SO GFS NUMBERS GNLY FLLWD. HWVR...WL KEEP POPS OUT OF THE DEF CATEGORY DUE TO AREAL CVRG CONCERNS. CDFROPA TMRW. WUD APPR THAT FRNT TO THE E BFR DIURNAL HTG CAN DO ITS THING. SLGT CHC WL LIKELY SNEAK INTO ZFP ERN ZNS ONLY...PENDING COLLAB W/ NEIGHBORING OFFICES. HTS XTND...FRI NGT-THU... SPENT THE MRNG W/ AN HS STUDENT...AND COMMENTING THAT THE UPPER LEVEL PATTERN...AS WELL AS VSBL STLT IMGRY...LOOK MORE REMINISCENT OF APR THAN MID JUL...BUT THEN AGAIN THIS HAS NOT BEEN AN AVG YR WX WISE HAS IT? ON FRI NGT XPCTG TO SEE THE CD FNT ABUTTING THE CST...PCPN TO HV ENDED AND SKIES TO BE IMPROVING. WINDS NEVER MAKE IT ARND TO NW...BUT NONETHELESS DRIER AIR WL INFILTRATE THE RGN. ITS PRETTY RARE TO USE THE PHRASE GOOD SLEEPING WX IN JUL...BUT IT SHOULD BE QUITE PLEASANT. TEMP WISE STILL NOT LOOKING AT ANY 90 DEG TEMPS THRU THE MID PART OF NEXT WK. REALLY...IF YOU LOOK OUT TO 240 HRS OF MRF...N AMERICA GNRLY STAYS LOCKED IN THE WRN RDG/ERN TROF PTTN THAT HAS BEEN DOMINANT FOR SO LONG. WL PUT IN LOW CHC POPS FOR AFTN/EVE CONVECTION MON-THU. WOODY .LWX... DC...FLOOD WATCH FOR TONIGHT FOR ZONE DCZ001. MD...FLOOD WATCH FOR TONIGHT FOR ZONES MDZ002>007...MDZ009>011... MDZ013>014. VA...FLOOD WATCH FOR TONIGHT FOR ZONES VAZ021...VAZ025>031... VAZ036>042...VAZ050>054. WV...FLOOD WATCH FOR TONIGHT FOR ZONES WVZ048>055.
Hazardous weather outlook, Jul 10, 2:22 PM EDT, 4 hours 37 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-110800- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 222 PM EDT THU JUL 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS OUTLOOKED PORTIONS OF CENTRAL VIRGINIA AND PENDLETON COUNTY WEST VIRGINIA AS HAVING A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND THIS EVENING. THE MAIN THREAT WITH STORMS THAT DEVELOP WILL BE DAMAGING WINDS IN EXCESS OF 57 MPH. A FLOOD WATCH IN EFFECT FOR ALL COUNTIES EXCEPT FOR NORTHERN PIEDMONT AND SOUTHERN MARYLAND. SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. HEAVY RAINFALL FROM THESE STORMS MAY CAUSE FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ABW
In the hours before
Special weather statement, Jul 10, 1:09 PM EDT, 5 hours 50 minutes before
VAZ021-025-026-029-036>040-050-051-WVZ054-110000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 109 PM EDT THU JUL 10 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS OUTLOOKED PORTIONS OF CENTRAL VIRGINIA AND PENDLETON COUNTY WEST VIRGINIA AS HAVING A SLIGHT RISK OF SEVERE WEATHER LATER THIS AFTERNOON AND THIS EVENING. THE MAIN THREAT WITH STORMS THAT DEVELOP WILL BE DAMAGING WINDS IN EXCESS OF 57 MPH. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ABW
Local storm report, Jul 10, 1:58 PM EDT, 5 hours 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
158 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0134 PM 2N WINCHESTER VA WIND DAMAGE
07/09/03 FREDERICK TREES AND POWERLINES DOWN
BY STRONG WINDS. 911
CENTER REPORT.
0155 PM SUMMIT POINT WV WIND DAMAGE
07/09/03 JEFFERSON NUMEROUS TREES DOWN NEAR
SUMMIT POINT. SPOTTER
REPORT.
0220 PM ROUND HILL VA TORNADO
07/09/03 LOUDOUN NWS SURVEY TEAM CONFIRMED
A TORNADO TOUCHDOWN IN
THE TOWN OF ROUND HILL.
THE DAMAGE HAS BEEN RATED
F1 ON THE FUJITA SCALE.
MOST OF THE DAMAGE WAS TO
TREES...HOWEVER SOME
STRUCTURAL DAMAGE WAS
OBSERVED. THE TORNADO
CONTINUED TO THE
SOUTHEAST WITH A PATH
LENGTH OF 10 MILES.
EXTENSIVE DAMAGE TO TREES
WAS OBSERVED SOUTH OF THE
VILLAGE OF LINCOLN. THE
TORNADO LIFTED JUST WEST
OF ROUTE 15 A FEW MILES
SOUTH OF LEESBURG.
0220 PM 3E BERRYVILLE VA WIND DAMAGE
07/09/03 CLARKE TREES DOWN ON ROUTE 606
AND 340.
0250 PM BROADWAY VA WIND DAMAGE
07/09/03 ROCKINGHAM TREE DOWN. EOC REPORT.
0300 PM PURCELLVILLE VA 1.00 IN HAIL
07/09/03 LOUDOUN PUBLIC REPORT
0300 PM COUNTY WIDE VA WIND DAMAGE
07/09/03 AUGUSTA NUMEROUS TREES DOWN. EOC
REPORT.
0300 PM EDINBURG VA WIND DAMAGE
07/09/03 SHENANDOAH TREES AND POWER LINES
DOWNED IN EDINBURG. EOC
REPORT.
0315 PM 5N WINCHESTER VA WIND DAMAGE
07/09/03 FREDERICK TREES DOWNED. VDOT
REPORT.
0340 PM WINTERGREEN VA WIND DAMAGE
07/09/03 NELSON A FEW TREES DOWN IN THE
NORTHERN END OF THE
COUNTY. EOC REPORT.
0345 PM AFTON MOUNTAIN VA WIND DAMAGE
07/09/03 ALBEMARLE TREE DOWN NEAR AFTON. EOC
REPORT.
0400 PM ROUND HILL VA WIND DAMAGE
07/09/03 LOUDOUN SEVERAL TREES DOWN IN THE
PURCELLVILLE AND ROUND
HILL AREAS. EOC REPORT.
0406 PM DELAPLANE VA WIND DAMAGE
07/09/03 FAUQUIER TREE DOWN ON A ROAD. EOC
REPORT.
0420 PM HAYMARKET VA WIND DAMAGE
07/09/03 PRINCE WILLIAM TREES AND WIRES DOWN NEAR
HAYMARKET. EOC REPORT.
0435 PM MANASSAS VA WIND DAMAGE
07/09/03 MANASSAS TREE DOWN IN MANASSAS.
SPOTTER REPORT.
0455 PM COUNTY WIDE VA WIND DAMAGE
07/09/03 ARLINGTON MANY TREES DOWNED. EOC
REPORT.
0500 PM 2N CHANTILLY VA WIND DAMAGE
07/09/03 FAIRFAX TREES AND WIRES DOWNED
WITH ROOF DAMAGE IN
FRANKLIN FARMS. EOC
REPORT.
0502 PM ALEXANDRIA VA 65 MPH TSTM GUST
07/09/03 ALEXANDRIA 63 MPH WIND GUST MEASURED
AT NVCC ALEXANDRIA
CAMPUS.
0505 PM WASHINGTON DC WIND DAMAGE
07/09/03 DISTRICT OF COLUMBIA TREES DOWNED IN NORTHEAST
AND NORTHWEST DC. EOC
REPORT.
0505 PM BETHESDA MD WIND DAMAGE
07/09/03 MONTGOMERY WIND DAMAGE REPORTED IN
BETHESDA AND WHEATON WITH
TREES DOWN. MEDIA
REPORT.
0524 PM LANHAM-SEABROOK MD WIND DAMAGE
07/09/03 PRINCE GEORGES TREES AND WIRES DOWN NEAR
LANHAM HILLS. EOC
REPORT.Local storm report, Jul 10, 2:27 PM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
227 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM ASHBURN FARMS VA TORNADO
07/09/03 LOUDOUN A WEAK F0 TORNADO WAS
DETERMINED TO HAVE
TOUCHED DOWN BY A NWS
SURVEY TEAM NEAR ASHBURN
FARMS. THE TORNADO HAD A
PATH WIDTH OF 75 YDS...A
LENGTH OF 1/2 MILE...AND
MAXIMUM WIND SPEEDS
AROUND 70 MPH. A FEW
TREES WERE SNAPPED OR
UPROOTED...AND A PORTION
OF A TREE FELL ONTO THE
ROOF OF A HOUSE.
0315 PM 3N CHANTILLY VA WIND DAMAGE
07/09/03 FAIRFAX A FEW TREES WERE DOWNED
IN THE FRANKLIN FARMS
AREA. NWS SURVEY...
DETERMINED THE DAMAGE WAS
CAUSED BY STRAIGHT LINE
WINDS.Local storm report, Jul 10, 4:16 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
416 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0152 PM SUMMIT POINT WV TORNADO
07/09/03 JEFFERSON SURVEYED BY NWS SURVEY
TEAM. F0 ON THE FUJITA
SCALE...70 MPH WIND
MAX...75 YARDS AVERAGE
WIDTH. THE TORNADO WAS ON
THE GROUND FOR 4
MILES...AND PRODUCED
DAMAGE TO
TREES...OUTBUILDINGS AND
STRUCTURES.Special weather statement, Jul 10, 5:44 PM EDT, 1 hour 15 minutes before
VAZ039-051-102245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 544 PM EDT THU JUL 10 2003 ...STRONG THUNDERSTORM OVER NORTHERN MADISON COUNTY... AT 544 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES WEST OF FORDSVILLE...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CULPEPER WILL BE AFFECTED BY THIS STORM THROUGH 645 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
Special weather statement, Jul 10, 6:10 PM EDT, 49 minutes before
VAZ041-102330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 610 PM EDT THU JUL 10 2003 ...SEVERE WEATHER POSSIBLE IN FAUQUIER COUNTY AFTER 645 PM... AT 610 PM...DOPPLER RADAR INDICATED A THUNDERSTORM WITH A POSSIBLE TORNADO MOVING THROUGH CULPEPER COUNTY. IF THIS STORM CONTINUES TO MAINTAIN INTENSITY IT MAY AFFECT FAUQUIER COUNTY AFTER 645 PM. RESIDENTS IN FAUQUIER COUNTY SHOULD PAY ATTENTION TO THE WEATHER AND BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. MANNING
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 5:56 PM EDT | Tornado Warning | LWX | Culpeper | 64 min |
| Jul 10, 6:25 PM EDT | Severe Thunderstorm Warning | LWX | Orange | 65 min |
| Jul 10, 6:44 PM EDT | Severe Thunderstorm Warning | LWX | Spotsylvania, City of Fredericksburg | 61 min |
| Jul 10, 7:07 PM EDT | Tornado Warning | LWX | Stafford | 53 min |
| Jul 10, 7:12 PM EDT | Tornado Warning | LWX | Spotsylvania, City of Fredericksburg | 63 min |
| Jul 10, 7:28 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 10, 7:55 PM EDT | Tornado Warning | LWX | King George | 65 min |
| Jul 10, 7:56 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 64 min |
Nearby
Tornado Warnings in Virginia, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.